Florida, 2012

Tornado in Florida, May 8, 2012

May 8, 2012 · NWS MLB · 1 event in 1 county or zone

A strong storm developed as westerly winds interacted with the east coast sea breeze west of Port St. Lucie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong storm developed as westerly winds interacted with the east coast sea breeze west of Port St. Lucie. This created enhanced near-surface wind shear in an unstable environment, which caused a brief weak EF0 tornado (landspout) to touchdown. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 8, 9:20 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, May 8, 9:20 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT TUE MAY 8 2012

.DISCUSSION...

TODAY-TONIGHT...
MORNING CAPE SOUNDING SHOWS COLD POOL ALOFT HAS WARMED A BIT...-10C
AT 500 MB COMPARED TO -11.5C YESTERDAY. ALSO...LOW LEVEL LAPSE RATES
NOT QUITE AS STEEP. PRECIP WATER VALUES ARE 1.6-1.7 INCHES WHICH
WILL BE SUPPORTIVE OF SCATTERED STORMS. LIGHT S/SW FLOW WILL TURN
ONSHORE BY EARLY AFTERNOON ALNG THE COAST AS THE SEA BREEZE
CIRCULATION DEVELOPS. EXPECT SCATTERED STORMS TO SPARK JUST INLAND
FROM THE COAST AS THE SEA BREEZE PUSHES INLAND. BEST CHANCE FOR
CONVECTIVE INITIATION APPEARS TO BE NORTH BREVARD/COASTAL VOLUSIA.
SLOW STORM MOTION WILL PROMOTE LOCALLY HEAVY RAIN. FOCUS FOR STORMS
WILL GRADUALLY SHIFT TO THE INTERIOR LATER IN THE AFTERNOON. A FEW
STORMS SHOULD BECOME STRONG WITH DOWNBURST WINDS 40-50 MPH AND SMALL
HAIL. FREQUENT LIGHTNING STRIKES WILL BE THE PRIMARY THREAT. HAD A
COUPLE MARGINAL SEVERE STORMS YESTERDAY AND DO NOT EXPECT ANY MORE
THAN THAT TODAY.

NO SIGNIFICANT CHANGES TO TEMPS OR POPS THOUGH ADVERTISED 60 PERCENT
(NUMEROUS) POPS MAY BE DIFFICULT TO ACHIEVE ACROSS MUCH OF
VOLUSIA/BREVARD.

&&

AVIATION...
THRU 18Z...MAINLY VFR. SFC WNDSHFT COASTAL SITES FROM SW TO E/SE
ASSOCD WITH THE EAST COAST SEA BREEZE...SCT MVFR SHRAS AND ISOLD IFR
TSRAS DVLPG ALNG THE BNDRY. BTWN 18Z-24Z...SCT/NMRS IFR TSRAS MVG
E/NE ARND 10KTS...SFC WNDSHFT FROM W TO E/SE INTERIOR SITES EXCEPT
KLEE AS THE EAST COAST SEA BREEZE PUSHES INLAND. BTWN 09/00Z-09/06Z
BCMG VFR ALL SITES...SFC WNDS BCMG LIGHT S/SW.

&&

.MARINE...
TODAY...LIGHT S/SW SFC/BNDRY LYR WNDS WILL SHIFT TO THE E/SE ARND
10KTS NEAR THE COAST BY EARLY AFTN AS THE EAST COAST SEA BREEZE
DVLPS AND PUSHES INLAND. SEAS 2-3FT NEARSHORE AND UP TO 4FT
OFFSHORE. HI PRES OFF THE MID ATLC/NEW ENGLAND COAST GENERATING A
LONG NE FETCH THAT IS PUSHING A SMALL SWELL INTO THE LCL ATLC. SCT
EVNG TSTMS MOVING OFFSHORE.

&&

.FIRE WEATHER...
TODAY...NO CRITICAL RH VALUES EXPECTED THOUGH MIN RH VALUES SHOULD
DIP NEAR 40 PERCENT INTERIOR. WEAK PRES GRAD WILL PRODUCE LIGHT
WINDS WITH A SEA BREEZE DEVELOPING NEAR THE COAST AND PUSHING
INLAND. EXPECT SCATTERED LIGHTNING STORMS THIS AFTN BUT SLOW STORM
MOTION SHOULD PRODUCE HEAVY RAINFALL WHICH MAY HELP DOUSE ANY
LIGHTNING INDUCED BRUSH FIRES. S/SW TRANSPORT WINDS AOB 10KTS WILL
RESULT IN POOR TO FAIR DISPERSION CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  69  87  68 /  60  40  50  40
MCO  92  69  89  68 /  50  30  40  30
MLB  87  70  87  69 /  60  40  50  30
VRB  88  70  87  68 /  60  40  50  30
LEE  91  68  88  69 /  50  30  40  30
SFB  92  69  90  69 /  60  30  40  30
ORL  92  69  89  70 /  50  30  40  30
FPR  88  70  87  68 /  50  30  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

KELLY
Hazardous weather outlook, May 8, 4:40 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
540 AM EDT TUE MAY 8 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082145-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
540 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY OVER NORTHEAST FLORIDA WILL DRIFT SLOWLY
NORTHWARD THIS EVENING. THE FRONT...ALONG THE WITH EAST AND WEST
COAST SEABREEZES...WILL ACT AS A FOCUS FOR MOISTURE AND AFTERNOON
INSTABILITY TO PRODUCE A SCATTERED TO NUMEROUS LIGHTNING STORMS
AREA WIDE. STORM CHANCES WILL BE HIGHEST ALONG THE COAST FROM VERO
BEACH NORTHWARD...AS WELL AS THE INTERIOR COUNTIES EAST OF A LINE
FROM LAKE GEORGE... TO ORLANDO...TO LAKE KISSIMMEE. THE PRIMARY
THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES AND BRIEF WIND GUSTS AROUND 50 MPH.

.RIP CURRENT IMPACT...
A NORTHEASTERLY SWELL WILL BUILD INTO THE LOCAL ATLANTIC WATERS
TODAY AND ELEVATE THE RIP CURRENT THREAT ALONG AREA BEACHES. THE
THREAT WILL BE STRONGEST BETWEEN 1:30 PM THIS AFTERNOON AND 7:00
PM THIS EVENING DUE TO TIDAL EFFECTS. BEACH GOERS SHOULD CHECK
WITH BEACH PATROL FOR LOCAL CONDITIONS. NEVER SWIM ALONE...
ESPECIALLY ON UNGUARDED BEACHES.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AREA
WIDE THIS AFTERNOON AND PUSH EAST-NORTHEAST AROUND 10 MPH THROUGH
EARLY EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND STRONG WIND GUSTS IN EXCESS OF 35 KNOTS AS THEY
PUSH ACROSS THE INLAND LAKES AND OFF THE ATLANTIC COAST.

.FIRE WEATHER IMPACT...
THERE IS A MODERATE TO HIGH ENVIRONMENTAL FIRE DANGER OVER MOST OF
THE REGION TODAY. THE THREAT WILL BE FURTHER ELEVATED AS SCATTERED
TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO DEVELOP. BRUSH FIRES
CAN START EASILY FROM MOST CAUSES. UNATTENDED FIRES ARE LIKELY TO
ESCAPE IN DRY FUELS. FIRES MAY START RAPIDLY AND SHORT DISTANCE
SPREADING OF EMBERS WILL BE POSSIBLE. OUTDOOR BURNING MAY BE
PROHIBITED IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE FORECAST THROUGH
THURSDAY. THESE STORMS WILL AFFECT BOATERS AS THEY CROSS THE
INTRACOASTAL WATERS AND ATLANTIC DURING THE AFTERNOON AND EVENING.
A FEW STORMS MAY CONTAIN STRONG DOWNBURST WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES. HAZARDOUS WINDS AND SEAS ARE EXPECTED
TO DEVELOP INTO THE WEEKEND AS WINDS INCREASE OUT OF NORTH BEHIND
A FRONTAL TROUGH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, May 8, 1:30 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT TUE MAY 8 2012

FLZ064-081915-
MARTIN-
230 PM EDT TUE MAY 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER EASTERN MARTIN COUNTY...

* UNTIL 315 PM EDT.

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER JOHNATHAN
DICKINSON STATE PARK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE HOBE SOUND...JONATHAN DICKINSON STATE PARK
AND JUPITER ISLAND.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8023 2714 8031 2720 8019 2719 8017
      2720 8018 2721 8016 2718 8015 2716 8015
      2703 8009 2697 8007 2697 8014 2695 8015
      2695 8017
TIME...MOT...LOC 1828Z 235DEG 5KT 2702 8017

WEITLICH

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Lucie

When
May 8, 2:08 PM EST to 2:09 PM EST
Where
St. Lucie County, 7.37 mi WSW of White City to 7 mi WSW of White City
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
27.334, -80.443

A thunderstorm intensified along the east coast sea breeze and produced a weak brief EF0 tornado (landspout) in a produce field off of Glades Cut Off Road west of Port St. Lucie. The tornado quickly crossed the road before lifting. Several photos were obtained from a local media outlet. An Emergency Management official confirmed that no damage or injuries occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374408.